Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 48, NWS Albany, NY

June 8, 2007Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 8, 2007, 8:55 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2007, 8:55 PM EDT (00:55 UTC)
Expired
Jun 8, 2007, 10:00 PM EDT
In force
65 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 59 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:31 PM EDTTSTM WND DMGPoland, NYTREES AND WIRES DOWN.
Jun 8, 9:41 PM EDTHAIL 0.75Utica, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 8:29 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2007-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2007-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2456 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 090055
SVRALY
NYC041-043-090200-
/O.NEW.KALY.SV.W.0048.070609T0055Z-070609T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
855 PM EDT FRI JUN 8 2007

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...SPECULATOR...INDIAN LAKE...
  HERKIMER COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITY OF OLD FORGE...

* UNTIL 1000 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF
  MCKEEVER TO 15 MILES WEST OF POLAND...OR ALONG A LINE EXTENDING
  FROM 20 MILES WEST OF OLD FORGE TO 7 MILES EAST OF ROME...AND
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCKEEVER BY 905 PM EDT...
  POLAND...NORTHWOOD...NEWPORT AND COLD BROOK BY 910 PM EDT...
  NICKS LAKE CAMPGROUND...OLD FORGE AND OHIO BY 915 PM EDT...
  ALGER ISLAND PUBLIC CAMPGROUND AND BIG MOOSE BY 920 PM EDT...

LAT...LON 4402 7543 4306 7538 4328 7418 4411 7430

$$

NAS
1 follow-up statement
000 
WWUS51 KALY 090127
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
926 PM EDT FRI JUN 8 2007

NYC041-043-090200-
/O.CON.KALY.SV.W.0048.000000T0000Z-070609T0200Z/
HAMILTON NY-HERKIMER NY-
926 PM EDT FRI JUN 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR HERKIMER AND HAMILTON COUNTIES...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RUSSIAN LAKE TO WILMURT
CORNERS...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF OLD
FORGE TO 12 MILES EAST OF HINCKLEY...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  QUAKER BEACH...EIGHTH LAKE CAMPGROUND...BROWN TRACT POND CAMPGROUND
  AND RAQUETTE LAKE BY 935 PM EDT...
  WOODS...WEST CANADA LAKES...SAGAMORE LAKE AND SAGAMORE BY 940 PM
  EDT...
  AVERYS PLACE AND ARIETTA BY 945 PM EDT...

LAT...LON 4402 7543 4306 7538 4328 7418 4411 7430

$$

NAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:43 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 8, 8:43 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
843 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO
EASTERN NEW YORK AND WESTERN NEW ENGLAND TONIGHT.  THE FRONT WILL
STALL OVER EASTERN NEW ENGLAND ON SATURDAY.  HIGH PRESSURE WILL BE
BUILDING IN FROM THE MIDWEST WITH LESS HUMID AND MAINLY DRY WEATHER
FOR THE WEEKEND AND EARLY NEXT WEEK FOR MUCH OF UPSTATE NEW YORK AND
WESTERN NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH UNTI 11 PM. LOOKS LIKE ADIRONDACKS HAVE
HIGHEST PROBABILITY FOR SOME POTENTIAL WIND DAMAGE IN THE SHORT
TERM.  MORE LATER.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...THE FRONT STALLS AND HITS A BRICK WALL DUE TO THE
DOWNSTREAM CUTOFF LOW NORTH OF BERMUDA.  THE SFC DEWPOINTS LOOK LIKE
THEY WILL DROP DOWN INTO THE 50S TO SAY THE NY WRN NEW ENGLAND
BORDER.  WE LINGERED A SLIGHT CHANCE OF SHOWERS FROM THE HUDSON
RIVER VALLEY EASTWARD UNTIL THE LATER MORNING OR NOONTIME.  COLD AIR
ADVECTION WILL BE ONGOING AND TEMPS MAINLY IN THE U60S TO 70S LOOK
ON TRACK.  IT WILL BE AN INTERESTING BATTLE BETWEEN THE UPSTREAM
UPPER RIDGE TRYING TO FORM OVER THE OHIO VALLEY AND THE CUTOFF OFF
THE COAST.

SATURDAY NIGHT...WE CONTINUED A SLIGHT CHANCE OF SHOWERS OVER THE
ERN EXTREME OF THE FCST AREA WITH THE WASHED OUT FRONTAL BOUNDARY
AND SHORT WAVE ENERGY PIVOTING AROUND THE UPPER LEVEL LOW.  OUR
THINKING ALIGNS BETTER WITH THE GFS FOR THIS TIME PERIOD STRAIGHT
THROUGH THE WEEKEND.  WE ARE LEANING TOWARDS A DRIER SCENARIO THAN
THE WRF.

SUNDAY-MONDAY...A WEAK SFC BUBBLE HIGH TRIES TO BUILD IN FROM THE
EASTERN GREAT LAKES WITH THE OCEAN LOW SPINNING WELL E/SE OF THE
GULF OF MAINE.  THE SPOTTY SPRINKLES OR ISOLATED SHOWERS THE
GFS...WRF...AND UKMET ARE DEPICTING CONTINUE FOR THE ERN THIRD OF
THE FCST AREA.  WE DID INCREASE THE CLOUD COVER.  THE BEST CHANCE OF
ANY SPRINKLES OR AN ISOLATE SHOWER WILL BE EAST OF THE HUDSON RIVER
VALLEY.  850 MB TEMPS WILL BE AROUND +10C WITH SOME THE MOST
PREVALENT MID AND HIGH LEVEL CLOUDINESS FROM THE CAPITAL DISTRICT
EAST.  TEMPERATURES BOTH DAYS LOOK SLIGHTLY COOLER THAN NORMAL WITH
FAIRLY COMFORTABLE HUMIDITY LEVELS. OVERALL...THE CUTOFF SOUTHEAST
OF NEW ENGLAND WILL BE THE PESKY PLAYER FOR ANY LIGHT PCPN DURING
THE WORK WEEK.  WE ARE GOING TO OPTIMISTIC WITH A DRY FORECAST TO
START THE WEEK.  THIS WILL HAVE TO BE MONITORED BY FUTURE SHIFTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE MAIN ISSUE IN THE LONG TERM IS AN OCEAN CYCLONE THAT IS
EAST/SOUTHEAST
OF THE GULF OF MAINE. THIS OCCLUDED LOW MEANDERS A LITTLE WESTWARD
IN THE LATEST GFS...06Z MREFS...LATEST ECMWF...00Z CAN GGEM...AND
THE HPC PRODUCT SOLUTIONS.  THE BETA EFFECT WITH THIS BAROTROPIC
SYSTEM /BAROTROPIC VORTICITY EQN APPLICATION/ IS ALLOWING THE
WESTWARD PROPAGATION...AND THE SHORT WAVES MOVING THROUGH THE N/NW
FLOW ARE SPITTING OUT LIGHT PCPN TUE-THU...ESPECIALLY FROM THE
HUDSON RIVER VALLEY EASTWARD.  WE FOLLOWED HPC...AND THE 06Z MREFS
WITH THE MENTION OF A SLIGHT CHANCE OF SHOWERS IN THE GRIDDED
PRODUCTS TUE THROUGH WED NIGHT.  AS USUAL...THE ZFP PRODUCT WILL BE
PCPN FREE.  WE LEANED TOWARD A DRY SCENARIO WITH THE UPPER LEVEL LOW
DRIFTING EASTWARD ENOUGH TO ALLOW HIGH AMPLITUDE RIDGING OVER
ONTARIO...THE GREAT LAKES REGION INTO THE TN VALLEY BUILDING IN FOR
THU AND FRI.  THIS FORECAST MAY END UP DRY THE ENTIRE WEEK...IF THE
CUTOFF DRIFTS FURTHER SOUTH AND EAST OF PRINCE EDWARD ISLAND/NOVA
SCOTIA.

TEMPERATURES FOR THE EXTENDED WILL REMAIN SLIGHTLY BELOW NORMAL TO
NORMAL WITH THE PERSISTENT N/NW FLOW ALOFT.  MEAN 850 MB TEMPS ARE
AROUND +12C FOR THE STRETCH ACROSS THE FCST AREA.  PCPN SHOULD STILL
REMAIN BELOW NORMAL.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS AT KGFL/KALB/KPOU THROUGH THE EVENING HOURS WITH
SOUTHERLY WINDS AT 7 TO 12 KNOTS. A COLD FRONT WILL MOVE INTO
EASTERN NEW YORK TONIGHT. THERE IS A LIKELIHOOD OF SHOWERS AND
THUNDER WITH THE FRONTAL PASSAGE WHICH WILL OCCUR OVER THE TAF
SITES BETWEEN 05Z AND 09Z. EXPECT OCCASIONAL REDUCTIONS TO MVFR
AND POSSIBLY IFR CONDITIONS DUE TO SHOWERS/TSTMS IN THE 04Z-09Z
PERIOD...WITH CONTINUED MVFR/POSSIBLY IFR CONDITIONS DUE TO
STRATUS/FOG AFTER FRONTAL PASSAGE THROUGH ABOUT 13Z. VFR
CONDITIONS AFTER 13Z THROUGH 18Z. SURFACE WINDS WILL BE SOUTHERLY
AROUND 5 KTS TONIGHT UNTIL FRONTAL PASSAGE...THEN SHIFT TO
NORTHWEST OR NORTH BEHIND THE FRONT AT 5 TO 10 KTS.

OUTLOOK...
.AFT 18Z SAT...VFR. NO SIG WX.
.SUN...VFR. NO SIG WX.
.MON...VFR. NO SIG WX.
.TUE...VFR. NO SIG WX.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS TONIGHT WILL HAVE LITTLE EFFECT ON AREA
STREAMS AND RIVERS. TOTAL RAINFALL AMOUNTS TONIGHT ARE EXPECTED TO
BE IN THE RANGE OF A QUARTER TO HALF AN INCH WITH LOCALLY HIGHER
AMOUNTS IN THUNDERSTORMS...WHICH WILL MOSTLY JUST SOAK INTO THE
GROUND. MAINLY DRY WEATHER FOR THE NEXT SEVERAL DAYS FOLLOWING THE
FRONTAL PASSAGE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...NAS
Hazardous weather outlook, Jun 8, 8:38 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
838 PM EDT FRI JUN 8 2007

NYZ032-033-038>043-047>054-058-082>084-100045-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
838 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT.

NYZ063-100045-
WESTERN ULSTER-
838 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE STRONG THUNDERSTORMS WILL IMPACT THE REGION.
GUSTY WINDS TO 50 MPH MAY BE POSSIBLE. THE STORMS WILL FORM AHEAD
OF A COLD FRONT. THEY WILL MOVE FROM WEST SOUTHWEST TO THE EAST
NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ060-061-064>066-VTZ013>015-100045-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
838 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE STRONG THUNDERSTORMS WILL IMPACT THE REGION.
GUSTY WINDS TO 50 MPH MAY BE POSSIBLE. THE STORMS WILL FORM AHEAD
OF A COLD FRONT. THEY WILL MOVE FROM WEST SOUTHWEST TO THE EAST
NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ059-100045-
EASTERN GREENE-
838 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Jun 8, 8:08 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
808 PM EDT FRI JUN 8 2007

NYZ032-090115-
NORTHERN HERKIMER NY-
808 PM EDT FRI JUN 8 2007

...WIDELY SCATTERED STRONG THUNDERSTORMS APPROACHING HERKIMER
COUNTY...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND
50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE
LOCATED FROM 29 MILES SOUTHWEST OF MCKEEVER...TO ABOUT 10 MILES EAST
OF FORT DRUM...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTH OF MCKEEVER BY 905 PM EDT

AN ADDITIONAL LINE OF STRONG THUNDERSTORMS NEAR SYRACUSE AND OSWEGO
WILL AFFECT THE WESTERN ADIRONDACKS TOWARD 10 PM.

NAS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:45 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery60 min
Jun 8, 10:01 PM EDTSevere Thunderstorm WarningALYHamilton59 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.